Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 105, NWS Cleveland, OH

July 2, 20196 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 2, 2019, 4:10 PM EDT for 6 counties in Ohio. It was in force for 65 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2019, 4:10 PM EDT (20:10 UTC)
Expired
Jul 2, 2019, 5:15 PM EDT
In force
65 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Ashland County, OH, Cuyahoga County, OH, Erie County, OH, Huron County, OH, Lorain County, OH, Medina County, OH

The radar

The Cleveland radar (KCLE), 36 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:10 PM EDTTSTM WND DMG4 Wnw New London, OHCORRECTS PREVIOUS NON-TSTM WND DMG REPORT FROM 4 WNW NEW LONDON. MULTIPLE TREES DOWN.
Jul 2, 4:10 PM EDTNON-TSTM WND DMG4 Wnw New London, OHMULTIPLE TREES DOWN.
Jul 2, 4:12 PM EDTTSTM WND DMG1 Nw Milan, OHLARGE TREE DOWN ACROSS SR 13.
Jul 2, 4:13 PM EDTTSTM WND DMG3 S Berlin Heights, OHROOF DAMAGE TO A HOME IN COLLINS.
Jul 2, 4:15 PM EDTTSTM WND DMG1 N Berlin Heights, OHSEVERAL TREES DOWN IN THE EDISON METROPARKS.
Jul 2, 4:15 PM EDTTSTM WND DMG2 Ne Norwalk, OHNUMEROUS LIMBS DOWN AND TREES UPROOTED ON SR 61.
Jul 2, 4:25 PM EDTTSTM WND DMGWakeman, OHMULTIPLE TREES AND POWER LINES DOWN. TIME ESTIMATED FROM RADAR.
Jul 2, 4:42 PM EDTTSTM WND DMGWellington, OHTREE SNAPPED AT ITS BASE. TIME ESTIMATED VIA RADAR.
Jul 2, 4:46 PM EDTTSTM WND GST 632 Sse Kipton, OHMESONET STATION CW9769 KIPTON.
Jul 2, 5:00 PM EDTTSTM WND DMG4 S Spencer, OHMULTIPLE TREES DOWN REPORTED IN HOMERVILLE. TIME ESTIMATED BY RADAR.
Jul 2, 5:06 PM EDTTSTM WND DMG1 Nw Lodi, OHTREES SNAPPED AND UPROOTED.
Jul 2, 5:07 PM EDTTSTM WND DMG3 Wsw Medina, OHLARGE TREE LIMB DOWN.
Jul 2, 5:13 PM EDTTSTM WND DMGCreston, OHLARGE TREE LIMBS AND BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WUUS51 KCLE 022010
SVRCLE
OHC005-035-043-077-093-103-022115-
/O.NEW.KCLE.SV.W.0105.190702T2010Z-190702T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
410 PM EDT Tue Jul 2 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Huron County in north central Ohio...
  Erie County in north central Ohio...
  Southwestern Cuyahoga County in northeastern Ohio...
  Medina County in northeastern Ohio...
  Northern Ashland County in north central Ohio...
  Lorain County in north central Ohio...

* Until 515 PM EDT.

* At 410 PM EDT, severe thunderstorms were located along a line
  extending from 10 miles northwest of Vermilion to 6 miles northeast
  of Willard, moving east at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Cleveland, Lorain, Elyria, Medina, Norwalk, Vermilion, Western
  Vermilion, Parma, Lakewood, Strongsville, Brunswick, Westlake,
  North Royalton, North Ridgeville, Avon Lake, Wadsworth, Amherst,
  Grafton, Rittman and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4097 8242 4099 8242 4100 8273 4144 8260
      4140 8250 4154 8203 4151 8187 4152 8175
      4128 8169 4099 8169 4099 8213 4094 8213
TIME...MOT...LOC 2010Z 279DEG 32KT 4154 8244 4110 8261 

HAIL...1.00IN
WIND...70MPH
 
$$

Saunders
2 follow-up statements
662 
WWUS51 KCLE 022047
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
447 PM EDT Tue Jul 2 2019

OHC043-077-022057-
/O.CAN.KCLE.SV.W.0105.000000T0000Z-190702T2115Z/
Huron OH-Erie OH-
447 PM EDT Tue Jul 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR HURON AND ERIE COUNTIES IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4097 8242 4099 8242 4107 8234 4134 8235
      4149 8220 4154 8203 4151 8187 4152 8175
      4128 8169 4099 8169 4099 8213 4094 8213
TIME...MOT...LOC 2047Z 298DEG 31KT 4142 8205 4098 8222 

$$

OHC005-035-093-103-022115-
/O.CON.KCLE.SV.W.0105.000000T0000Z-190702T2115Z/
Cuyahoga OH-Medina OH-Ashland OH-Lorain OH-
447 PM EDT Tue Jul 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN CUYAHOGA...MEDINA...NORTHERN ASHLAND AND LORAIN
COUNTIES...

At 447 PM EDT, severe thunderstorms were located along a line
extending from near North Ridgeville to near Polk, moving southeast
at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Cleveland, Lorain, Elyria, Medina, Vermilion, Parma, Lakewood,
Strongsville, Brunswick, Westlake, North Royalton, North Ridgeville,
Avon Lake, Wadsworth, Amherst, Grafton, Rittman, Wellington, Lodi and
Creston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4097 8242 4099 8242 4107 8234 4134 8235
      4149 8220 4154 8203 4151 8187 4152 8175
      4128 8169 4099 8169 4099 8213 4094 8213
TIME...MOT...LOC 2047Z 298DEG 31KT 4142 8205 4098 8222 

HAIL...1.00IN
WIND...70MPH
 
$$

Saunders
418 
WWUS51 KCLE 022106
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
506 PM EDT Tue Jul 2 2019

OHC005-035-093-103-022115-
/O.CON.KCLE.SV.W.0105.000000T0000Z-190702T2115Z/
Cuyahoga OH-Medina OH-Ashland OH-Lorain OH-
506 PM EDT Tue Jul 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN CUYAHOGA...MEDINA...NORTHEASTERN ASHLAND AND EASTERN
LORAIN COUNTIES...

At 505 PM EDT, severe thunderstorms were located along a line
extending from near Westlake to near West Salem, moving east at 35
mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Cleveland, Elyria, Medina, Parma, Lakewood, Strongsville, Brunswick,
Westlake, North Royalton, North Ridgeville, Avon Lake, Wadsworth,
Grafton, Rittman, Lodi, Creston, Chippewa Lake, Polk, North Olmsted
and Avon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.
 
&&

LAT...LON 4095 8224 4112 8217 4129 8216 4152 8199
      4151 8174 4128 8169 4099 8169 4099 8213
      4094 8213
TIME...MOT...LOC 2105Z 279DEG 32KT 4140 8185 4096 8202 

HAIL...1.00IN
WIND...70MPH
 
$$

Saunders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:52 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 2, 3:52 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
352 PM EDT Tue Jul 2 2019

.SYNOPSIS...
A stationary front will linger near Lake Erie through Thursday
as high pressure remains centered over the upper Ohio valley.
The high will move to the Mid Atlantic coast by Friday, as a
cold front moves southeast through the Great Lakes and into the
Ohio valley by Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Scattered convection will continue across the area this
afternoon into the evening hours. Coverage should peak early this
evening before a brief lull around 00Z. Hi-res guidance
continues to indicated additional convection developing upstream
or over the area after 00Z, moving south across the area through
the early overnight hours. Severe thunderstorms potential should
be confined to this afternoon/evening with peak
heating/maximized instability.

Composite outflow/synoptic boundary will be somewhere across
the area on Wednesday. Expecting a similar setup to today, as
daytime destabilization promotes scattered convection developing
as the day progresses. SPC has focused the Day 2 outlook to the
southern half of the area, with a marginal risk for damaging
winds, fairly similar to today. Coverage should diurnally wane
after sunset through Tuesday night. Highs tomorrow may be a few
degrees cooler than today, but still hot and humid. Lows will be
in the upper 60s to low 70s tonight and tomorrow night.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
No major changes to the forecast for the end of the week, with
high pressure over the eastern US, bringing hot and humid
conditions and continued scattered shower/thunderstorm chances.
These will be driven mainly by daytime heating, with peak
coverage during the afternoon/evening hours. Highs will be in
the mid/upper 80s with lows around 70.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A cold front will push southeast across the area early Saturday,
with shower/thunderstorms possible through the day. High
pressure will build southeast across the Great Lakes region
Saturday night through the first half of next week, keeping
conditions generally dry and slightly cooler to end the
weekend, with general warming trend through midweek as the high
shifts east of the region. There may be some instability driven
showers/storms by Tuesday with moisture return into the area.
Highs Saturday will be in the mid 80s. Highs will be in the low
80s Sunday, but will return to the mid 80s by Tuesday.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
A warm, unstable airmass with high pressure south of the region
and a weak stationary front north of the area with bring
scattered showers and storms to the region. Hard to pinpoint
exact timing and location of storms, aside from ongoing
convection moving into KTOL at the onset of the period. Have
tried to highlight periods of higher confidence in storms with
TEMPO/PROB30 mentions, generally this afternoon through Midnight
across the area. Generally SCT/BKN VFR cu outside of the storms,
with brief MVFR/IFR reductions possible with any storms.
Generally west winds will become lighter overnight, with
light/variable winds expected through the end of the period.

OUTLOOK...Non-VFR possible with isolated to scattered
thunderstorms that develop through Saturday.

&&

.MARINE...
Generally quiet conditions expected on the lake through the
holiday weekend. Southwest winds will diminish into this
evening, and will be light and variable through Wednesday as a
stationary front lingers near the lake. The front will lift
north of the lake Thursday, with southerly winds returning to
the lake by Friday. A cold front will finally cross the lake by
Saturday, with generally northerly winds through the weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...Greenawalt/Saunders
LONG TERM...Greenawalt/Saunders
AVIATION...Greenawalt
MARINE...Greenawalt/Saunders
Hazardous weather outlook, Jul 2, 4:14 AM EDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
414 AM EDT Tue Jul 2 2019

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-030815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
414 AM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is the possibility that a few thunderstorms could reach severe
criteria today. The main threat will be strong damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 2:11 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Cleveland OH
211 PM EDT Tue Jul 2 2019

OHZ003-006>008-021845-
Wood-Ottawa-Sandusky-Lucas-
211 PM EDT Tue Jul 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OTTAWA...WESTERN
SANDUSKY...WOOD AND LUCAS COUNTIES...

At 210 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Holland to near Weston. Movement was
east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bowling Green, Fostoria, Perrysburg, Oregon, Sylvania, Rossford,
Waterville, Northwood, Whitehouse, North Baltimore, Gibsonburg,
Genoa, Woodville, Holland, Weston, Elmore, Maumee, Ottawa Hills,
Walbridge and Pemberville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4150 8389 4172 8377 4173 8346 4173 8345
      4172 8347 4170 8346 4169 8343 4169 8335
      4171 8334 4164 8323 4163 8318 4125 8336
      4125 8342 4117 8342 4117 8388
TIME...MOT...LOC 1810Z 275DEG 28KT 4164 8367 4136 8386

Saunders
Local storm report, Jul 2, 2:41 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
241 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     1 SSE WALBRIDGE         41.57N 83.48W
07/02/2019  M48 MPH          WOOD               OH   ASOS

            ASOS STATION KTDZ TOLEDO.

&&
Local storm report, Jul 2, 3:18 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
318 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     LINDSEY                 41.42N 83.22W
07/02/2019                   SANDUSKY           OH   LAW ENFORCEMENT

            PUBLIC SAFETY OFFICIALS REPORT POWER LINES
            DOWN IN LINDSAY.

&&

MG

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:11 PM EDTSpecial Weather StatementCLELucas, Wood34 min
Jul 2, 2:29 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Sandusky, Wood31 min
Jul 2, 2:42 PM EDTSpecial Marine WarningCLE82 min
Jul 2, 2:58 PM EDTSevere Thunderstorm WarningCLEErie, Lucas, Ottawa, Sandusky62 min
Jul 2, 3:20 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Ottawa, Sandusky, Seneca55 min
Jul 2, 3:37 PM EDTSpecial Marine WarningCLE72 min
Jul 2, 4:22 PM EDTSpecial Weather StatementCLECrawford, Hancock, Wyandot53 min
Jul 2, 4:30 PM EDTSevere Thunderstorm WarningCLEHancock, Seneca, Wyandot60 min
Jul 2, 4:44 PM EDTSevere Thunderstorm WarningCLEAshland, Richland, Wayne46 min
Jul 2, 5:14 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox, Medina, Portage, Richland and 3 more61 min
Jul 2, 5:18 PM EDTSevere Thunderstorm WarningCLEHancock, Seneca, Wood43 min
Jul 2, 5:34 PM EDTSevere Thunderstorm WarningCLEKnox, Morrow, Richland56 min
Jul 2, 6:00 PM EDTSevere Thunderstorm WarningCLEHancock, Seneca, Wood, Wyandot45 min
Jul 2, 6:08 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox, Richland, Stark, Wayne37 min
Jul 2, 6:27 PM EDTSevere Thunderstorm WarningCLESandusky, Seneca48 min
Jul 2, 6:28 PM EDTSevere Thunderstorm WarningCLEKnox47 min
Jul 2, 6:37 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Trumbull38 min
Jul 2, 7:02 PM EDTSpecial Weather StatementCLECrawford, Seneca, Wyandot43 min
Jul 2, 7:09 PM EDTSpecial Weather StatementCLEMahoning66 min
Jul 2, 7:29 PM EDTSevere Thunderstorm WarningCLECrawford, Marion, Wyandot61 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.